Trusted Content

Klonopin (Clonazepam) Overdose Signs And Symptoms

Dr. Gerardo Sison

Medically reviewed by

Dr. Gerardo Sison

April 1, 2019

Klonopin overdose signs and symptoms include loss of coordination, extreme sedation, difficulty breathing, and unconsciousness. Abusing Klonopin or taking it with other drugs increases the chance of overdose.

Overdose occurs when someone takes too much of a drug or mixes it with other substances, raising the toxicity in their body to dangerous levels. This can have many negative results. A person who has overdosed on Klonopin may exhibit intense side effects of the drug as well as signs of a benzodiazepine overdose.

Klonopin (clonazepam) overdose signs and symptoms include:

  • slurred speech
  • confusion
  • loss of coordination
  • severe dizziness
  • memory loss
  • clammy skin
  • dilated pupils
  • weak, rapid heartbeat
  • difficulty breathing
  • extreme drowsiness
  • unresponsiveness
  • loss of consciousness
  • bluish skin or fingernails

Klonopin Overdose And Polysubstance Abuse

Polysubstance abuse dramatically raises the risk of overdose. Mixing Klonopin (clonazepam) with other drugs can be unsafe and even deadly. Over 10,000 overdose deaths in the U.S. in 2016 were associated with benzodiazepines, and more than 80 percent of those deaths involved opioids as well.

Klonopin is a central nervous system depressant. It works by slowing activity in the brain and body so a person can relax, thus preventing seizures and panic attacks. Combining Klonopin with other depressants like opioids (OxyContin, Vicodin), alcohol, or other benzodiazepines (Xanax, Valium) may sedate a person too much. This can lead to inability to breathe, loss of consciousness, coma, or death.

Find Treatment For Klonopin Addiction Today.

Call to be connected with a compassionate treatment specialist.

(888) 365-2740

Taking Klonopin with stimulants like Adderall (dextroamphetamine) or Ritalin (methylphenidate) is also hazardous. If an individual is abusing these drugs, it can be difficult for them to safely monitor how much to take without overdosing. The opposing effects of stimulants and depressants may cause a person to feel less intoxicated than they actually are. It also puts additional strain on the body—particularly the heart.

The chance of overdose is also increased when someone blends Klonopin with illegal drugs, like cocaine, methamphetamine, or heroin. Street drugs are often cut with unknown agents, including more potent substances like fentanyl, an opioid drug that has killed many people by unexpected overdose.

Klonopin Overdose By Snorting (Insufflation) And Injection

Klonopin (clonazepam) is a tablet that is meant to be consumed orally. However, some people crush Klonopin pills and snort the powder, while others dissolve it and inject it into their veins. This puts the drug directly into the bloodstream. When taken orally as directed, the drug slowly enters the body and is dispersed gradually.

Snorting (insufflation) and injection drug use have different effects than oral consumption. This makes it hard for someone to tell when they’ve had enough. Klonopin may be less effective when snorted or injected, prompting someone to take more than they would by mouth. This allows an excess of Klonopin to enter someone’s system all at once, raising overdose risk.

How To Stop A Klonopin Overdose

If someone is suffering from a Klonopin overdose, 911 should be called right away. If the person is having trouble breathing, their brain and body will not get enough oxygen. This condition, called hypoxia, can become very serious and may result in permanent muscle or brain damage. Since overdose can also result in death, treatment should occur as soon as possible.

Medical professionals may be able to stabilize the individual and help them regain proper bodily function. For a benzodiazepine overdose, a doctor may administer Flumazenil (romazicon). This is a benzodiazepine-receptor antagonist, which blocks the effects of benzodiazepines on the brain and body. It has been found to reverse sedation and may awaken someone from a coma.

Dangers Of Klonopin Abuse

Klonopin (clonazepam) is intended to be a short-term treatment. Some individuals increase their prescribed dosage without a doctor’s approval or take it longer than recommended. Others use it illicitly to self-medicate anxiety symptoms, feel more relaxed, or experience a sense of euphoria.

With prolonged Klonopin use, an individual may develop a tolerance to it, making it less effective. They will likely take more Klonopin to make up for this, increasing their risk of overdose. Over time, their body may begin to rely on the drug (physical dependence).

Prolonged Klonopin use can also affect the mind. As a benzodiazepine, Klonopin changes the way the brain regulates gamma-aminobutyric acid (GABA), a chemical responsible for maintaining calm. This change in structure weakens the brain’s natural effect, causing cravings and leading to loss of control over Klonopin use (addiction).

Physical dependence and addiction often occur together. When a person’s body and mind are dependent on Klonopin, their health, relationships, and overall quality of life are likely to suffer.

Treatment For Klonopin (Clonazepam) Addiction

Treatment for Klonopin (clonazepam) addiction often begins with a medically assisted detox program. Physical dependence on a drug causes withdrawal symptoms if a person abruptly stops taking it. Medical detox eases the process and monitors the individual’s safety as they detoxify.

Reputable addiction treatment programs for Klonopin addiction are based on individual needs. They use a variety of research-based therapies to help people change their thoughts and behavior, learn coping skills, and improve their physical health. This may include counseling, behavioral therapy, recreation, nutrition, and meditation.

While outpatient addiction treatment allows a more flexible schedule, treatment in a residential environment is more effective for most people. The inpatient setting takes people away from negative influences and encourages them to bond with others who share their goal of recovery.

U.S. Drug Enforcement Administration—Drugs of Abuse: Benzodiazepines - https://www.dea.gov/sites/default/files/sites/getsmartaboutdrugs.com/files/publications/DoA_2017Ed_Updated_6.16.17.pdf#page=59

U.S. National Library of Medicine: DailyMed—LABEL: KLONOPIN - clonazepam tablet - https://dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?setid=542f22e8-dad2-47a8-93b6-30936715d73b

Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592